Minnesota, 2005

Winter Storm in Minnesota, January 1 to 2, 2005

January 1 to 2, 2005 · NWS FGF · 19 events in 19 counties and zones

This event began on the afternoon of December 31, 2004. This was a more typical "Colorado Low," and it brought some freezing drizzle and snow to portions of eastern North Dakota and the northwest quarter of Minnesota.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

This event began on the afternoon of December 31, 2004. This was a more typical "Colorado Low," and it brought some freezing drizzle and snow to portions of eastern North Dakota and the northwest quarter of Minnesota. The surface low tracked from the Kansas area toward western Wisconsin. The way this system set up, an impressive supply of gulf moisture was carried northward, moisture amounts well above normal for the time of year. Temperatures on saturday (January 1, 2005) showed a strong northwest to southeast gradient, with the Cando (ND) area having a high of zero and the Park Rapids (MN) area around 20F. The freezing precipitation mostly affected the U.S. Highway 10 corridor. Snowfall amounts ranged from 5 to 8 inches along the Canadian border to around 4 inches along U.S. Highway 2. Wind speeds and blowing snow were not a factor in this system. Many county highway departments advised no travel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 31, 4:10 PM CST, 7 hours 50 minutes earlier.

Area forecast discussion, Dec 31, 4:10 PM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
410 PM CST FRI DEC 31 2004

.DISCUSSION...BAND OF SNOW ACROSS CENTRAL ND APPEARS ASSOCIATED WITH
A 700 MB VORT THAT THE RUC HINTS AT. RUC DISSIPATES AND SHEARS IT
APART AND RADARS SEEM TO CONFIRM THIS. SO LEFT SNOW OUT OF FORECAST
THOUGH THERE COULD BE A COUPLE OF FLURRIES.

.SHORT TERM...ETA/NGM/GFS/NOGAPS AGREE UNUSUALLY WELL IN QPF AMOUNTS
AND HOW MUCH PRECIPITABLE WATER IS AVAILABLE FOR THE STORM THIS
WEEKEND. GULF MOISTURE TO RIDE OVER MODIFIED ARCTIC AIR IN PLACE ON
THE NOSE OF A 50 KNOT 850 MB JET. STRONG AND DEEP ISENTROPIC LIFT
ALONG WITH A GOOD 850/300 MB JET COUPLET MAKE FOR A HEAVY SNOW EVENT
OVER MOST OF THE REGION AND OVERCOME SOMEWHAT WEAK CONVERGENT FLOW
WITHIN THE LOW LEVEL AIR. DISSENTING MODELS CANADIAN AND UKMET SHOW
MORE LIKE 1/3 INCH QPF OVER SOUTHEAST ND/WESTCENTRAL MN AND LESS
FARTHER NORTH...APPARENTLY A RESULT OF A WEAKER 850 MB JET ADVECTING
LESS GULF MOISTURE NORTHWARD AND SIDED WITH THE OTHER MODELS.

PICTURE IS LESS CLEAR IN THE SOUTH WHERE THE LIFT WILL BE WEAKER AND
THE SNOW/WATER RATIO WILL BE LESS...BUT SNOW AMOUNTS FORECASTED ARE
CLOSE TO WARNING CRITERIA. KEPT THE WATCH GOING THERE.

THE ONLY FACTOR THAT SEEMS PLAUSIBLE TO KEEP HEAVY SNOW FROM
VERIFYING IS THAT THIS SHORTWAVE FIGURES TO REMAIN AN OPEN WAVE AND
COULD ZIP BY. BUT INTENSITY ON SAT AFTERNOON MAY BE ENOUGH BY ITSELF
TO REACH HEAVY SNOW FOR MUCH OF THE AREA.

.LONG TERM...
MONDAY NIGHT INTO WEDNESDAY ANOTHER SNOW MAKER WILL TARGET SOUTHERN
AREAS. HAVE INCREASED SNOW CHANCES TO LIKELY IN THE SOUTH MONDAY
NIGHT THROUGH TUESDAY...WITH CHANCE FOR SNOW TO THE NORTH. GOOD
MOISTURE FEED SHOULD MEAN ACCUMULATING SNOW FOR SOUTHERN
AREAS...WITH TREND IN LAST FEW RUNS TO MOVE SYSTEM A BIT FURTHER
NORTH. SYSTEM SHOULD MOVE EAST OF AREA BY THU WITH HIGH PRESSURE AND
SLIGHT MODERATION BY FRIDAY. FAIRLY DEEP SNOW PACK OVER MOST OF
REGION BY NEXT WEEK WILL PREVENT TEMPS FROM GETTING TOO WARM
THOUGH...WITH TEMPS MAINLY NEAR OR BELOW NORMAL.

&&

.AVIATION...
MVFR CONDITIONS CONTINUE TO PREVAIL WITH UPPER TROUGH VERY SLOW TO
MOVE. EXPECT MOVE OF AREA TO KEEP AT LEAST VFR CEILINGS AROUND
4000FT TONIGHT WITH SOME AREAS LOWER AROUND 3000FT. AFTER 12Z
SATURDAY...CLOUDS WILL LOWER AND THICKEN INTO MVFR RANGE THEN INTO
IFR RANGE TOMORROW AFTER 18Z WITH SNOW MOVING FROM WEST TO EAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING SAT AND SAT NIGHT ALL BUT SARGENT...RANSOM
     ...AND RICHLAND COUNTIES WHERE THERE IS A WINTER STORM WATCH...
MN...WINTER STORM WARNING SAT AND SAT NIGHT ALL BUT WILKIN...GRANT...
     OTTER TAIL AND WADENA WHERE THERE IS A WINTER STORM WATCH.

&&

GV
Hazardous weather outlook, Dec 31, 7:00 AM CST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
700 AM CST FRI DEC 31 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311530-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
700 AM CST FRI DEC 31 2004

...HEAVY SNOW ON THE WAY FOR NEW YEARS DAY AFTERNOON AND NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL COME TO AN END TODAY AS THE STORM SYSTEM MOVES OFF
TO OUR EAST.  NORTH TO NORTHWEST WINDS OF 15 TO 30 MPH THIS MORNING
WILL CAUSE CONSIDERABLE DRIFTING OF SNOW IN AREAS THAT GOT HEAVY
SNOW ON THURSDAY.  DRY WEATHER WILL OCCUR TONIGHT WITH LIGHT WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL MOVE INTO CENTRAL NORTH DAKOTA SATURDAY MORNING AND THEN
SPREAD EAST ACROSS THE ENTIRE AREA SATURDAY AFTERNOON...THEN END BY
SUNDAY MORNING.  SNOWFALL TOTALS IN THE 6 TO 8 INCH RANGE ARE LIKELY
OVER MOST AREAS. TEMPERATURES WILL BE COLD ENOUGH ALOFT SO THAT NO
FREEZING PRECIPITATION IS EXPECTED.  THE SYSTEM RESPONSIBLE FOR THIS
NEXT STORM IS OVER CENTRAL CALIFORNIA THIS MORNING.  LOW PRESSURE
WILL MOVE INTO KANSAS EARLY SATURDAY AND THEN TO SOUTHWEST WISCONSIN
BY SATURDAY NIGHT.  WIDESPREAD SNOW WILL OCCUR WITH THIS STORM OVER
THE NORTHERN PLAINS AND UPPER MIDWEST.  ANOTHER THREAT FOR SNOW WILL
EXIST ON TUESDAY INTO EARLY WEDNESDAY ACROSS SOUTHERN NORTH DAKOTA
AND WEST CENTRAL MINNESOTA AS ANOTHER STORM SYSTEM MOVES THROUGH THE
CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...
SNOW AMOUNTS FROM THE PAST STORM WILL BE APPRECIATED.

RIDDLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Kittson

When
January 1, 12:00 AM CST to January 2, 12:50 AM CST
Where
Kittson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Winter Storm, Roseau

When
January 1, 12:00 AM CST to January 2, 12:50 AM CST
Where
Roseau forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Winter Storm, Lake of the Woods

When
January 1, 12:00 AM CST to January 2, 12:50 AM CST
Where
Lake of the Woods forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Winter Storm, West Marshall

When
January 1, 12:00 AM CST to January 2, 12:50 AM CST
Where
West Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, East Marshall

When
January 1, 12:00 AM CST to January 2, 12:50 AM CST
Where
East Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, North Beltrami

When
January 1, 12:00 AM CST to January 2, 12:50 AM CST
Where
North Beltrami forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
January 1, 12:00 AM CST to January 2, 12:50 AM CST
Where
South Beltrami forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, West Polk

When
January 1, 12:00 AM CST to January 2, 12:50 AM CST
Where
West Polk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
January 1, 12:00 AM CST to January 2, 12:50 AM CST
Where
East Polk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Pennington

When
January 1, 12:00 AM CST to January 2, 12:50 AM CST
Where
Pennington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Winter Storm, Red Lake

When
January 1, 12:00 AM CST to January 2, 12:50 AM CST
Where
Red Lake forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
January 1, 12:00 AM CST to January 2, 12:50 AM CST
Where
North Clearwater forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
January 1, 12:00 AM CST to January 2, 12:50 AM CST
Where
South Clearwater forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Norman

When
January 1, 12:00 AM CST to January 2, 12:50 AM CST
Where
Norman forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
January 1, 12:00 AM CST to January 2, 12:50 AM CST
Where
Mahnomen forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
January 1, 12:00 AM CST to January 2, 12:50 AM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
January 1, 12:00 AM CST to January 2, 12:50 AM CST
Where
West Becker forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
January 1, 12:00 AM CST to January 2, 12:50 AM CST
Where
East Becker forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
January 1, 12:00 AM CST to January 2, 12:50 AM CST
Where
Hubbard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435903, 5435904, 5435905, 5435906, 5435907, 5435908, 5435909, 5435910, 5435911, 5435912, 5435913, 5435914, 5435915, 5435916, 5435917, 5435918, 5435984, 5435985, 5435986.